SEARCH

SEARCH BY CITATION

Keywords:

  • atropine;
  • hypersalivation;
  • ketamine;
  • PECARN;
  • PERC;
  • side effects

Aim

To quantify clinically significant hypersalivation and other adverse events requiring intervention, with and without the use of atropine during ketamine use, using a consensus-based, standardised terminology.

Methods

This was a retrospective study based on paediatric patients who received ketamine for procedures done at the children's emergency department from July 2010 to September 2010. Patients who were given atropine were compared with patients who were not given atropine with regard to clinically significant hypersalivation. All other side effects of ketamine (airway, respiratory, cardiovascular, neurological and gastrointestinal side effects) were documented.

Results

Two out of the 164 (1.2%) patients who received atropine and 1 out of the 119 (0.8%) patients who did not receive atropine had desaturation (odds ratio (OR) 1.5; 95% CI 0.1–16.3). These three patients were all under 5 years old (P = 0.3) and had airway malalignment requiring repositioning. None had hypersalivation requiring intervention. Two out of 164 (1.2%) who received atropine and 3 out of 119 (2.5%) who did not receive atropine had vomiting (OR 0.5; CI 0.1–2.9). One patient who vomited did not receive atropine and was given ondansetron. The others had delayed discharges following a longer period of observation in the unit.

Conclusions

There was no clinically significant hypersalivation in children given ketamine sedation, with or without the coadministration of atropine. Ketamine is a relatively safe drug for use in children with few intervention-based side effects.